Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Wilmington, OH

July 22, 2002Adams County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 22, 2002, 5:45 PM EDT for Adams County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 5:45 PM EDT (21:45 UTC)
Expired
Jul 22, 2002, 6:30 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Adams County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS51 KILN 222145
SVRILN
OHC001-222230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN OHIO...

* UNTIL 630 PM EDT...

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANCHESTER...OR ABOUT 10 MILES NORTHEAST
  OF MAYSVILLE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANCHESTER...
  WEST UNION...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:45 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 22, 3:45 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT MON JUL 22 2002

SURFACE ANALYSIS INDICATES BROAD SOUTHWESTERLY FLOW OVER FA WITH
COLD FRONT FROM WESTERN GREAT LAKES INTO IOWA.  SATELLITE IMAGERY
INDICATES SOME LEFT OVER DEBRIS CLOUDS OVER NORTHERN FA.

MODELS ARE IN GOOD AGREEMENT WITH BRINGING FRONT TO NEAR I-71 BY 12Z
TUESDAY MORNING.  ALL BUT THE AVN PUSHES SOUTH OF FA BY AROUND 18Z.
IT APPEARS CONVECTIVE FEEDBACK OVER INDIANA TRIES TO HOLD UP THE
FRONT.  WILL IGNORE THIS SOLUTION FOR THE MOMENT.  ETA SHOWS
RESPECTABLE LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET
DEVELOPING OVERNIGHT OVER NW FA.  AS A RESULT WILL UP POPS NW OF
I-71.  WILL ALSO MENTION POTENTIAL FOR HEAVY RAIN WITH PWS > 2 WITH
TRAINING A POSSIBILITY (ESPECIALLY ACROSS CENTRAL AND SOUTHERN HALF
OF FA).  WILL CONTINUE WITH LIKELY OVER SOUTHERN FA FOR TUESDAY
MORNING...THEN WILL CUT BACK TO CHANCE POPS.

FOR THIS AFTERNOON WILL ADD ISOLATED TRW ACROSS NORTHERN FA.
INSTABILITY REACHES 2000 TO 3000 J/KG WITH MODELS PICKING UP ON SOME
WEAK LIFT.  THIS WAS ENOUGH TO SPAWN ISOLATED COVERAGE YESTERDAY
ACROSS NORTHERN FA.  WILL ADD IN STRONG WORDING THIS AFTERNOON AND
TONIGHT ACROSS THE NW HALF OF FA.  SPC HAS MOST OF FA IN SLIGHT
RISK.  WET BULB ZERO WILL BE BETWEEN 10 AND 11 KFT...CAPE WILL BE
1500 TO 2000 J/KG.  THINK WIND DAMAGE WILL BE THE GREATEST THREAT
WITH STORMS PULSING/MERGING ALONG SQUALL LINE WHICH WILL MOVE
THROUGH OVERNIGHT.  WITH TIMING AFTER DARK WILL MENTION STRONG
STORMS INSTEAD OF SEVERE.  WILL ISSUE SPS.

WILL KEEP HEAT ADVISORY AND WARNINGS FOR FA.  HEAT INDICES WILL BE
A BIT WARMER THAN YESTERDAY WITH TDS/RH BEING A BIT HIGHER AND
TEMPERATURES SIMILAR

FWC/MAV LOOKS IN DESCENT SHAPE ONLY MINOR ADJUSTMENTS.  MISILN OUT
SHORTLY.

.ILN...
IN...HEAT ADVISORY THROUGH MONDAY FOR ZONES
     INZ050...INZ058>059...INZ066...INZ073>075...INZ080.

KY...HEAT ADVISORY THROUGH MONDAY FOR ZONES KYZ089>100.

OH...EXCESSIVE HEAT WARNING THROUGH MONDAY FOR ZONES
     OHZ061...OHZ077.
     HEAT ADVISORY THROUGH MONDAY FOR ZONES
     OHZ026...OHZ034>035...OHZ042>046...OHZ051>056...OHZ060...
     OHZ062>065...OHZ070>074...OHZ078>082...OHZ088.

 TIPTON

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.